Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Jun 20, 2021, 6:20 AM EDT for New Hanover County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2021, 6:20 AM EDT (10:20 UTC)
- Expired
- Jun 20, 2021, 6:45 AM EDT
- In force
- 25 min
- Issued by
- NWS Wilmington, NC
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 47 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 10.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 704 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242
WWUS82 KILM 201020
SPSILM
Special Weather Statement
National Weather Service Wilmington NC
620 AM EDT Sun Jun 20 2021
NCZ107>110-201045-
Inland New Hanover NC-Inland Brunswick NC-Coastal New Hanover NC-
Coastal Brunswick NC-
620 AM EDT Sun Jun 20 2021
...SPECIAL WEATHER STATEMENT FOR CENTRAL NEW HANOVER AND SOUTHEASTERN
BRUNSWICK COUNTIES UNTIL 645 AM EDT...
At 618 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms between Southport to 5 miles south of Winnabow,
moving northeast at 35 mph.
Wind gusts in excess of 30 mph will be possible with these storms.
Locations impacted include...
Wilmington, Oak Island, Carolina Beach, Wrightsville Beach, Kure
Beach, Caswell Beach, Bald Head Island, South Masonboro Island, Snows
Cut, Figure Eight Island, Yaupon Beach, North Masonboro Island,
Boiling Spring Lakes, St. James, Southport, Myrtle Grove, Masonboro,
University Of North Carolina At Wilmington, Ogden and Mayfaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3424 7777 3415 7784 3391 7795 3384 7797
3386 7801 3388 7800 3387 7802 3389 7802
3390 7808 3407 7812 3432 7777 3429 7772
TIME...MOT...LOC 1018Z 235DEG 29KT 3403 7799
$$
DCHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jun 20, 6:19 AM EDT, 1 minute earlier.
Area forecast discussion, Jun 20, 6:19 AM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Wilmington NC
619 AM EDT Sun Jun 20 2021
.SYNOPSIS...
Showers and thunderstorms will increase today into early Monday
as Claudette lifts northeast from the Southeast States to off
the OUter Banks of NC. A cold front will bring additional
unsettled weather Tuesday followed by high pressure Wednesday
and Thursday. A weak coastal trough may develop and move
onshore at the end of the upcoming work-week.
&&
.NEAR TERM /THROUGH MONDAY/...
T.S. Warning has been raised for the immediate NC coast and the
adjacent waters with the worst conditions occurring tonight into
Mon morning. T.S. Watch has been raised for the immediate SC
Coast and adjacent Atl waters. This based on the latest NHC
future track and intensity of Claudette now moving ENE across
the Southeast States, poised to move across or just north of the
ILM CWA prior to pushing off the Outer Banks midday Mon.
A Flash Flood Watch is now in effect for the entire ILM CWA
due to an abundance of tropical moisture drawn northward as
Claudette approaches from the WSW. Progged PWs from soundings
indicate in excess of 2.25 inches with the NAM illustrating
hier. At the moment, have indicated widespread 2 to 3 inch
totals with isolated hier amounts possible. At this point,
Claudette will slowly accelerate as it reaches the ILM CWA and
in turn will help keep pcpn amounts from becoming a "huge"
problem. But we are dealing with tropical type rainfall which
proficiently uses the avbl moisture within the atm profile.
The rainfall on the backside of Claudette will not be as
problematic and therefore we see a quick POP decline by midday
Mon. Temps/dewpts will soon mimic a tropical system with
dewpoints already having surpassed 70 degrees. The diurnal temp
range from todays highs and tonights lows will hover around 10
degrees. Mon highs will depend on the strength of the weak mid-
level ridging in the wake of Claudette. If it's able to help
scour out the leftover moisture due to the W to WNW flow aloft.
Have tweaked the Mon highs to upper 80s to lower 90s but not
quite as high as some MOS guidance indicates.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
At this point, what was previously Claudette is now a shortwave
trough off the coast of the mid-Atlantic states. The westerlies
aloft take this feature and quickly scoot it off into the north
Atlantic. Look for a mostly dry forecast Monday night, albeit warm
and muggy, with lows only bottoming out in the mid 70s. Widespread
rain chances quickly return for Tuesday and Tuesday night, as a cold
front quickly approaches from the west. Instability does not look as
impressive here, but there does seem to be some speed shear to work
with (35-45kts), so it's possible that there could a couple of low-
end severe concerns, particularly with wind and hail. In spite of
that, confidence is on the lower side there. Highs Tuesday in the
upper 80s to near 90, lows Tuesday night in the upper 60s to
near 70 at the coast.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Expecting a pattern change to start the long term forecast, as an
old feature returns into the fold: cold air damming (CAD) wedge.
This brings in cloud cover and cooler temperatures, with highs only
in the lower 80s in store for Wednesday and Thursday. The cold front
from the short term period is quick to move to the coast, but really
seems to stall after that, so considerably bumped up the rain
chances for Wednesday, particularly near the coast. These rain
chances relax a little more by Thursday, as the front slowly
traverses more offshore. Wedge may start to erode by Thursday
afternoon as the high pressure up north pushes offshore, but
forecast guidance doesn't necessarily agree with that at the moment.
Friday and Saturday look more familiar for mid June, with highs in
the upper 80s and chances for convection in the afternoon, locally
driven by the Piedmont trough and seabreeze.
&&
.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
Heavy rain and thunder expected at ILM through around 12Z. There
may be a lull in the action through late morning as the next
batch of moisture moves in. The depresion will approach the
region this evening, with more rain and strong winds, with IFR
conditions a good bet.
Extended Outlook...Rain with embedded thunder becomes more
widespread Sun night into midday Mon due to Claudette. Expect
occasional to frequent MVFR/IFR conditions. Convection late Mon
thru Wed will not be as widespread but the threat for periodic
MVFR/IFR will continue.
&&
.MARINE...
Through Monday...A Tropical Storm Warning is now in effect for
the ILM NC Waters. And a Tropical Storm Watch is now in effect
for the ILM SC Waters. At the next update later this morning, it
will be determined whether to upgrade to a T.S. Warning for the
ILM SC Waters. Otherwise, the SCA for the SC Waters has been
raised for the mean time.
Conditions well ahead of Tropical Cyclone will get the local
waters stirred up today, with the main center of Tropical
Cyclone Claudette moving off the central Carolina coasts, ie.
the Outer Banks, Monday morning. The S-SW side of the cyclone's
center will produce the strongest winds from this system, which
will be minimal T.S. Force. Timing of the strongest winds will
run from late this evening through Mon morning. Winds may lull
for a short time midday Mon but should pick back up and reach
SCA thresholds as a Lee Side trof over the Carolinas develops
which will re-tighten the sfc pg. Seas will generally be
dominated with wind driven variety likely peaking late tonight
into Mon morning then relatively hold steady thru the remainder
of the day on Mon. .
Monday Night through Thursday...
Though Claudette is physically out of the picture at this
point, winds and seas will still feel the influence.
Southwesterly winds at 20kts with gusts up to 25-30kts will
persist through Tuesday evening, easily staying in Small Craft
Advisory territory, but comfortably short of Gale Warning
territory. The seas correspond appropriately with this thinking,
with 3-4ft seas at the beaches and 5-6ft seas out 20nm from
shore. Tuesday night, southwesterly flow decreases to 10-15kts
with gusts up to 20- 25kts as seas decrease to 2-4ft. Through
Wednesday, winds veer to the NNE at 5-10kts, and the gusts
finally drop off. Seas steadily decrease a little further to
2-3ft. Seas remain consistent on Thursday, while winds continue
to veer to the SE, still sticking to 5-10kts.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch from noon EDT today through Monday morning
for SCZ017-023-024-032-033-039-054>056-058-059.
Tropical Storm Watch for SCZ054-056.
Beach Hazards Statement through this evening for SCZ054-056.
NC...Flash Flood Watch from noon EDT today through Monday morning
for NCZ087-096-099-105>110.
Tropical Storm Warning for NCZ106-108-110.
Beach Hazards Statement through this evening for NCZ106-108.
MARINE...Small Craft Advisory until 6 PM EDT Monday for AMZ254-256.
Tropical Storm Watch for AMZ254-256.
Tropical Storm Warning for AMZ250-252.
&&
SYNOPSIS...ILM
NEAR TERM...DCH
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...43
MARINE...DCH/IGBHazardous weather outlook, Jun 20, 6:14 AM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 614 AM EDT Sun Jun 20 2021 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 211015- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 614 AM EDT Sun Jun 20 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Embedded thunderstorms, from midday today through tonight, will have the potential to produce severe weather. Isolated tornadoes and damaging wind gusts are the primary severe threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-211015- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 614 AM EDT Sun Jun 20 2021 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Embedded thunderstorms, from this morning through tonight, will have the potential to produce severe weather. Isolated waterspouts and heavy rain reducing visibility to less than 0.5 nm are the primary severe threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-211015- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 614 AM EDT Sun Jun 20 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT MONDAY... ...TROPICAL STORM WATCH IN EFFECT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Tropical Storm Watch. Embedded thunderstorms, from this morning through tonight, will have the potential to produce severe weather. Isolated waterspouts and heavy rain reducing visibility to less than 0.5 nm are the primary severe threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Tropical Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-211015- Coastal Brunswick- 614 AM EDT Sun Jun 20 2021 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Tropical Storm Warning. Flash Flood Watch. Embedded thunderstorms, from midday today through tonight, will have the potential to produce severe weather. Isolated tornadoes and damaging wind gusts are the primary severe threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-211015- Coastal Pender-Coastal New Hanover- 614 AM EDT Sun Jun 20 2021 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. Tropical Storm Warning. Flash Flood Watch. Embedded thunderstorms, from midday today through tonight, will have the potential to produce severe weather. Isolated tornadoes and damaging wind gusts are the primary severe threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-211015- Coastal Horry-Coastal Georgetown- 614 AM EDT Sun Jun 20 2021 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... ...TROPICAL STORM WATCH IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. Tropical Storm Watch. Flash Flood Watch. Embedded thunderstorms, from midday today through tonight, will have the potential to produce severe weather. Isolated tornadoes and damaging wind gusts are the primary severe threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Watch. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dch
In the hours before
Special weather statement, Jun 20, 5:21 AM EDT, 59 minutes before
Special Weather Statement National Weather Service Wilmington NC 521 AM EDT Sun Jun 20 2021 NCZ099-109-200945- Inland Brunswick NC-Columbus NC- 521 AM EDT Sun Jun 20 2021 ...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL BRUNSWICK AND CENTRAL COLUMBUS COUNTIES UNTIL 545 AM EDT... At 521 AM EDT, Doppler radar was tracking a strong thunderstorm over Dulah, or 15 miles north of Little River, moving northeast at 30 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Funnel clouds are also possible with this storm. Locations impacted include... Bethel, Lake Waccamaw, Makatoka, Freeland, Dulah, Nakina, Old Dock, Mollie, Exum, Bughill and Crusoe Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3403 7870 3411 7880 3432 7856 3412 7836 TIME...MOT...LOC 0921Z 237DEG 26KT 3408 7868 IGB
Special weather statement, Jun 20, 6:20 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
620 AM EDT Sun Jun 20 2021
NCZ107>110-201045-
Inland New Hanover NC-Inland Brunswick NC-Coastal New Hanover NC-
Coastal Brunswick NC-
620 AM EDT Sun Jun 20 2021
...SPECIAL WEATHER STATEMENT FOR CENTRAL NEW HANOVER AND SOUTHEASTERN
BRUNSWICK COUNTIES UNTIL 645 AM EDT...
At 618 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms between Southport to 5 miles south of Winnabow,
moving northeast at 35 mph.
Wind gusts in excess of 30 mph will be possible with these storms.
Locations impacted include...
Wilmington, Oak Island, Carolina Beach, Wrightsville Beach, Kure
Beach, Caswell Beach, Bald Head Island, South Masonboro Island, Snows
Cut, Figure Eight Island, Yaupon Beach, North Masonboro Island,
Boiling Spring Lakes, St. James, Southport, Myrtle Grove, Masonboro,
University Of North Carolina At Wilmington, Ogden and Mayfaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3424 7777 3415 7784 3391 7795 3384 7797
3386 7801 3388 7800 3387 7802 3389 7802
3390 7808 3407 7812 3432 7777 3429 7772
TIME...MOT...LOC 1018Z 235DEG 29KT 3403 7799
DCHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:35 AM EDT | Flash Flood Watch | ILM | Bladen, Brunswick, Columbus, New Hanover, Pender, Robeson | 19 hr |
| Jun 20, 5:20 AM EDT | Tropical Storm Warning | ILM | Brunswick, New Hanover, Pender | 27 hr |
| Jun 20, 5:21 AM EDT | Special Weather Statement | ILM | Columbus | 24 min |
| Jun 20, 5:36 AM EDT | Small Craft Advisory | ILM | 5 hr | |
| Jun 20, 6:40 AM EDT | Special Marine Warning | ILM | 35 min | |
| Jun 20, 7:16 PM EDT | Special Weather Statement | ILM | Robeson | 44 min |
| Jun 20, 7:55 PM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 24 hr |
| Jun 20, 7:55 PM EDT | Rip Current Statement | ILM | Brunswick | 24 hr |
| Jun 20, 6:28 PM EDT | Special Weather Statement | ILM | Florence, Georgetown, Williamsburg | 47 min |
| Jun 20, 6:57 PM EDT | Special Weather Statement | ILM | Darlington, Marlboro | 18 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.